Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 36, NWS Springfield, MO

June 4, 2020Maries County, Phelps County, Pulaski County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 4, 2020, 1:55 AM CDT for Maries County, Phelps County, Pulaski County, Missouri. It was in force for 11 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 4, 2020, 1:55 AM CDT (06:55 UTC)
Expired
Jun 4, 2020, 12:45 PM CDT
In force
11 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Maries County, MO, Phelps County, MO, Pulaski County, MO

The radar

The St Louis radar (KLSX), 129 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 3:11 AM CDTFLASH FLOOD2 Nne Dixon, MOEXCESSIVE RAINFALL CAUSED FLASH FLOODING ALONG THE MARIES RIVER. COUNTY ROAD 624 AT THE MARIES RIVER WAS FLOODED AND IMPASSABLE DUE TO THE FLOODING.
Jun 4, 3:36 AM CDTFLASH FLOOD2 Ssw Dixon, MOJONES CREEK AT HIGHWAY O WAS FLOODED DUE TO EXCESSIVE RAINFALL.
Jun 4, 4:51 AM CDTFLASH FLOOD5 E Dixon, MOEXCESSIVE RAIN CAUSED FLASH FLOODING ALONG DUNCAN CREEK AND BACON ROAD. ANOTHER SECTION OF BACON ROAD WAS ALSO FLOODED AT MUNGY CREEK.
Jun 4, 10:11 AM CDTHEAVY RAIN 2.71Dixon, MOMESONET STATION DW2956 DIXON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 76 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1794 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1794 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

560 
WGUS53 KSGF 040655
FFWSGF
MOC125-161-169-041245-
/O.NEW.KSGF.FF.W.0036.200604T0655Z-200604T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
155 AM CDT Thu Jun 4 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Central Maries County in central Missouri...
  Northeastern Pulaski County in central Missouri...
  Northwestern Phelps County in east central Missouri...

* Until 745 AM CDT.

* At 148 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Two to four inches of rain have 
  already fallen, and an additional one to two inches is expected 
  over the next 6 hours. Flash flooding is ongoing or expected to 
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.  Tributaries of the 
           Gasconade and Maries rivers will likely see rises early 
           this morning, particularly along Duncan Creek in rural 
           Phelps County and Jones Creek at Highway O in rural 
           Pulaski County.
           

* Some locations that will experience flooding include...
  Dixon...                          Doolittle...
  Vienna...                         

This warning includes but is not limited to the following low water
crossings...
Route O at Jones Creek just south of Dixon...
Route Y northwest of Rolla...
Ducan Creek at Bacon Road...
and Route E near Stickney.

Additional rainfall amounts of one to two inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3816 9177 3805 9180 3796 9185 3792 9203
      3793 9212 3801 9213 3806 9208 3817 9201
      3829 9197 3829 9178

FLASH FLOOD...RADAR INDICATED

$$

Albano
2 follow-up statements
294 
WGUS53 KSGF 041213
FFWSGF
MOC125-161-169-041745-
/O.EXT.KSGF.FF.W.0036.000000T0000Z-200604T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
713 AM CDT Thu Jun 4 2020

The National Weather Service in Springfield has extended the

* Flash Flood Warning for...
  Central Maries County in central Missouri...
  Northeastern Pulaski County in central Missouri...
  Northwestern Phelps County in east central Missouri...

* Until 1245 PM CDT.

* At 706 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area.Three to five inches of rain 
  have fallen. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Law enforcement and local highway departments have 
           confirmed multiple roads closed due to flooding.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.  Tributaries of the 
           Gasconade and Maries rivers will likely see rises early 
           this morning, particularly along Duncan Creek in rural 
           Phelps County and Jones Creek at Highway O in rural 
           Pulaski County.

* Some locations that will experience flooding include...
  Dixon...                          Doolittle...
  Vienna...                         

This warning includes but is not limited to the following low water
crossings...
Route O at Jones Creek just south of Dixon...
Route Y northwest of Rolla... 
Duncan Creek and Bacon Road... 
and Route E near Stickney.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3816 9177 3805 9180 3796 9185 3792 9203
      3793 9212 3801 9213 3806 9208 3817 9201
      3829 9197 3829 9178

FLASH FLOOD...RADAR INDICATED

$$

Albano
778 
WGUS73 KSGF 041738
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1238 PM CDT Thu Jun 4 2020

MOC125-161-169-041747-
/O.EXP.KSGF.FF.W.0036.000000T0000Z-200604T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Maries MO-Pulaski MO-Phelps MO-
1238 PM CDT Thu Jun 4 2020

...THE FLASH FLOOD WARNING FOR CENTRAL MARIES...NORTHEASTERN PULASKI
AND NORTHWESTERN PHELPS COUNTIES WILL EXPIRE AT 1245 PM CDT
THURSDAY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. This warning will be replaced with an Areal Flood 
Warning. Muptiple low water crossing reamined closed via 
MODOT. Please continue to heed any remaining road closures.

LAT...LON 3816 9177 3805 9180 3796 9185 3792 9203
      3793 9212 3801 9213 3806 9208 3817 9201
      3829 9197 3829 9178

$$

Hatch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 3, 11:44 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 3, 11:44 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1144 PM CDT Wed Jun 3 2020

...06Z Aviation Update...

.SHORT TERM...(This afternoon through Thursday)
Issued at 201 PM CDT Wed Jun 3 2020

Scattered showers and thunderstorms have developed this afternoon
south of the Interstate 44 corridor in the vicinity of a weak
upper level disturbance. These storms should expand in coverage as
cold pools kick up new updrafts. A few of these storms may put
down some locally damaging wind gusts and perhaps some hail up to
the size of quarters.

Meanwhile, the environment has been a bit more hostile for
thunderstorm development north of the I-44 corridor due to mid-
level dry air. This could change late this afternoon, especially
if outflow can get that far north. Again, a few of these storms
could produce some locally damaging wind gusts and hail (if they
can develop).

Attention will then turn to our north this evening and overnight
as there is some model consensus in developing a MCS. If this
system can develop, it would tend to dive south through portions
of the Missouri Ozarks and southeastern Kansas sometime later this
evening or overnight. There would be an attendant damaging wind
and locally heavy rainfall threat with these storms.

If this MCS can develop and is slow to clear the region, it is
quite possible we see activity lag into Thursday morning.
Regardless, there will be some additional potential for afternoon
pop-up storms in the heating of the day. We will have to keep tabs
on any remaining outflow boundaries for possible triggers for
initiation. The atmosphere will be supportive for a Marginal Risk
for severe storms on Thursday (mainly due to CAPE profiles).

As for temperatures, we went with the model blend for lows tonight
with most areas ranging from the middle 60s to around 70. Morning
storms and leftover clouds could play at least a small role for
highs on Thursday. We are still reasonably confident that highs
will reach the middle to upper 80s. Some locations out towards
I-49 may reach the 90 degree mark.

.LONG TERM...(Thursday Night through Wednesday)
Issued at 201 PM CDT Wed Jun 3 2020

An upper level ridge will then build over the region from Friday
through the weekend. This will result in a continued warming trend
with highs in the upper 80s to lower 90s. Models have actually
trended 1-2 degrees warmer over the last few cycles. With dew
points expected to generally be in the upper 60s to lower 70s,
afternoon heat indices will range from 90-100 degrees.

A few pop-up storms will again be possible on Friday, especially
across the eastern Ozarks. The potential for storms should then
diminish (at least somewhat) this weekend as that ridge builds in.
We will have to watch for MCS potential from Friday night into
Saturday, especially across the eastern Ozarks if activity rides
down the eastern periphery of the ridge.

Models then continue to advertise the potential for the remnants
of Tropical Storm Cristobal moving up through the region early
next week. While the exact track and timing remain uncertain,
this system may carry some heavy rainfall potential. It certainly
bears watching given our recent heavy rainfall and the status of
regional lake levels.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1143 PM CDT Wed Jun 3 2020

VFR conditions are expected for the majority of the overnight
hours across southwest Missouri as a westward moving cluster of
storms stays primarily confined to central Missouri over the next
several hours. However, a rapidly moving linear convective system
is rapidly moving southeast out of Nebraska and models suggest its
reaches southwest Missouri by the early morning hours. This would
place the storms on the doorstep of the KSGF/KJLN terminals around
10-12Z and KBBG around 11-13Z, with the line of storms quickly
pushing clear of the TAF sites and into Arkansas by late morning.
Short-lived MVFR to IFR conditions and variable gusty winds will
be possible near the thunderstorms, with a return to VFR
conditions for the remainder of the TAF period after the
thunderstorms pass.

Aside from thunderstorms, surface winds will generally remain
south to southwesterly at 5-10 knots and gust up to 10-15 knots
during the morning into afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Rothstein
Hazardous weather outlook, Jun 3, 8:52 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
852 PM CDT Wed Jun 3 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-050200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
852 PM CDT Wed Jun 3 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

 A back building line of thunderstorms will continue to move
 southwestwards into central Missouri later this evening into the
 early overnight hours, mainly along and north of the Interstate
 44 corridor. This round of storms should stay below severe
 criteria, though small hail and brief gusty winds will still be
 possible. The main concern will be a localized flash flooding
 threat for locations where storms repeatedly move overhead.

 Another complex of thunderstorms may then push south across
 portions of the outlook area later tonight into early Thursday
 morning. It is possible a few of these storms may become strong
 to severe if they materialize. Damaging winds and hail up to the
 size of quarters will be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

 Scattered thunderstorms are expected from Thursday into
 Saturday, and possibly again early next week. A few strong to
 severe storms will be possible Thursday into Thursday night.
 Locally damaging wind gusts and hail to the size of quarters
 will be the primary potential severe weather hazards.

 Afternoon heat indices from 90 to 100 degrees are expected from
 Thursday through Sunday.

 There is then some potential for the remnants of Tropical Storm
 Cristobal to track north through the region early next week.
 While the track remains uncertain, there would be the potential
 for heavy rainfall in its vicinity.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed into tonight for the Missouri
 Ozarks and extreme southeastern Kansas.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 3:06 AM CDTSpecial Weather StatementSGFVernon54 min
Jun 4, 3:21 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair, Vernon54 min
Jun 4, 4:13 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade, Hickory, Polk, St. Clair and 1 more47 min
Jun 4, 4:28 AM CDTFlash Flood WarningSGFLaclede, Webster, Wright9 hr
Jun 4, 4:38 AM CDTSevere Thunderstorm WarningSGFDade7 min
Jun 4, 4:45 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Polk45 min
Jun 4, 4:55 AM CDTSpecial Weather StatementSGFLawrence35 min
Jun 4, 5:10 AM CDTSevere Thunderstorm WarningSGFBarry, Christian, Stone, Taney50 min
Jun 4, 5:18 AM CDTSevere Thunderstorm WarningSGFBarry, Stone38 min
Jun 4, 5:25 AM CDTSevere Thunderstorm WarningSGFTaney50 min
Jun 4, 5:38 AM CDTFlash Flood WarningSGFVernon9 hr
Jun 4, 5:40 AM CDTSevere Thunderstorm WarningSGFDouglas, Webster50 min
Jun 4, 5:49 AM CDTSevere Thunderstorm WarningSGFOzark, Taney41 min
Jun 4, 5:59 AM CDTSevere Thunderstorm WarningSGFTexas, Wright46 min
Jun 4, 10:07 AM CDTAreal Flood WarningSGFWright6 hr
Jun 4, 12:41 PM CDTAreal Flood WarningSGFMaries, Phelps, Pulaski4 hr

Nearby

Flash Flood Warnings in Missouri, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.